South Dakota, 2006

High Wind in South Dakota, April 6, 2006

April 6, 2006 · NWS ABR · 2 events in 2 counties and zones

High winds gusting to over 60 mph brought some large tree branches down in and around Mobridge.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds gusting to over 60 mph brought some large tree branches down in and around Mobridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 6, 2:54 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 6, 2:54 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT THU APR 6 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES INCLUDE SEVERE HAIL AND FLASH FLOODING POTENTIAL
WITH ONGOING THUNDERSTORMS THIS EVENING...AS WELL AS WIND ADVISORY
CRITERIA NORTHEAST WINDS...OVERNIGHT TONIGHT.

PRESENTLY SEEING PARENT UPPER LOW SPINNING OVER CENTRAL WYOMING.
THIS LOW IS RESPONSIBLE FOR THE ONGOING SLOW-MOVING SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA. AT THE SURFACE...A
LOW PRESSURE CENTER WAS CONSOLIDATING NEAR GRAND ISLAND
NEBRASKA...WITH 50+F SURFACE DEWPOINTS NOSING UP ACROSS THE
SOUTHEASTERN QUARTER OF SOUTH DAKOTA.

THE 12Z DATASETS OF THE NAM AND GFS CONTINUED TO SUPPORT THE ONGOING
PRECIPITATION EVENT THROUGH LATE THIS EVENING...BEFORE ALL THE UPPER
SUPPORT MIGRATES SOUTH AND EAST OF THIS AREA AFTER MIDNIGHT. BY
MIDDAY FRIDAY...UPPER LEVEL HEIGHT RISES WERE NOTED IN THE MODELS
OVER THIS AREA...AND PERSIST THROUGH A BETTER HALF OF
SATURDAY...BEFORE A SHORT-WAVE TROF SEEN AT 500HPA PROPAGATES ACROSS
THE NORTHERN PLAINS SATURDAY NIGHT AND SUNDAY. LIMITED MOISTURE
RETURN ALLOWED FOR THIS SHORT-WAVE ATTM...SO KEPT A DRY FORECAST
GOING FOR THAT TIMEFRAME. THEN...UPPER LEVEL HEIGHT RISES SEEN AGAIN
FOR SUNDAY NIGHT.

QUITE A MIX OF WEATHER CONDITIONS TO KEEP AN EYE ON TONIGHT INTO
FRIDAY MORNING. ONGOING ELEVATED THUNDERSTORMS CONTINUE TO
BACK-BUILD AND TRAVEL OVER THE SAME AREAS. RADAR-ESTIMATE STORM
TOTALS HAVE ALREADY EXCEEDED 8 INCHES WITH THIS PRECIP EVENT SINCE
ITS INCEPTION EARLY THIS MORNING. A STEADY STREAM OF SEVERE
THUNDERSTORM WARNINGS FOR HAIL HAVE ALREADY BEEN VERIFIED WITH DIME
TO GOLFBALL-SIZED HAIL TODAY...AND WITH UPPER LEVEL DIVERGENCE
EXPECTED TO REMAIN AT A PREMIUM THROUGH THIS EVENING IN CONJUNCTION
850HPA TO 700HPA MOISTURE CONVERGENCE THROUGHOUT CENTRAL AND EASTERN
SOUTH DAKOTA. SEVERAL FLASH FLOOD WARNINGS HAVE BEEN ISSUED...AS
SLOW-MOVING AND TRAINING THUNDERSTORMS ARE EXPECTED TO DROP AN
ADDITIONAL INCH TO TWO INCHES OVER PLACES THAT HAVE ALREADY RECEIVED
AT LEAST 2 TO 3 INCHES DURING THIS EVENT.

WHILE ALL THIS IS GOING ON...A POTENT BACKDOOR COLD FRONT WILL DRAW
COLD AND DRY AIR SOUTH INTO THE FORECAST AREA. THE PRESSURE GRADIENT
TIGHTENS AS WELL AND WINDS SHOULD INCREASE TO 30 TO 40 MPH LATE
TONIGHT. WIND ADVISORY IS ALREADY OUT TO COVER THIS THROUGH 12Z
FRIDAY.

.LONG TERM...MONDAY THROUGH THURSDAY
MADE LITTLE CHANGES TO THE EXTENDED TERM...WITH THE FORECAST ALREADY
LOOKING ON TRACK FROM THE PREVIOUS PACKAGE. DIGGING UPPER TROUGH
OVER THE WRN CONUS WILL BE THE MAIN FEATURE TO FOCUS ON THROUGHOUT
THE BEGINNING OF THE EXTENDED TERM. ASSOCIATED SFC LOW PRESSURE
DEVELOPS ALONG THE LEE SIDE OF THE ROCKIES MONDAY...WITH SOUTHERLY
FLOW SENDING MOISTURE AND WARM AIR INTO THE REGION MONDAY INTO
MONDAY NIGHT. MONDAY SHOULD REMAIN DRY AS IT WILL TAKE SOME TIME FOR
MOISTURE TO GET HERE...BUT THEN EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE CWA MONDAY NIGHT INTO TUESDAY. HAVE INCREASED
POPS TO 30 PERCENT ACROSS CWA MONDAY NIGHT...ACROSS THE EASTERN CWA
TUESDAY. BEGIN TO SEE CHANCE OF PRECIP WANE TUESDAY NIGHT AS THE
SYSTEM LIFTS TO THE NORTHEAST. UPPER RIDGING THEN BUILDS INTO THE
REGION FOR THE REMAINDER OF THE EXTENDED PERIOD...BRINGING DRY
CONDITIONS FOR WEDNESDAY INTO THURSDAY. STRONG SOUTHERLY FLOW
SENDING VERY WARM AIR INTO THE REGION MONDAY INTO MONDAY
NIGHT...WITH THE GFS ADVERTISING H85 TEMPS IN THE TEENS. THEREFORE
SIGNIFICANTLY INCREASED MAX TEMPS FOR MONDAY TO MID 60S TO MID 70S
ACROSS ENTIRE CWA...AND INCREASED TEMPS A FEW DEGREES MONDAY NIGHT
AS CWA REMAINS IN THE WARM SECTOR.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY TO 12Z FRIDAY ALL COUNTIES.
MN...WIND ADVISORY TO 12Z FRIDAY FOR BIG STONE AND TRAVERSE
COUNTIES.
&&

DORN/ALBRECHT
Hazardous weather outlook, Apr 6, 4:21 AM CST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
521 AM CDT THU APR 6 2006

MNZ039-071030-
TRAVERSE-
521 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS...WILL DEVELOP LATER TODAY ACROSS THE COUNTY. AN
ISOLATED THUNDERSTORM IS ALSO POSSIBLE. THE EXPECTED RAINFALL MAY
SLOW THE FALL OF LOCAL RIVERS THAT ARE AT OR ABOVE FLOOD STAGE.
STRONG NORTHEAST WINDS WILL ALSO DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUING THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ046-SDZ003>011-015>017-021-033-034-071030-
BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-GRANT-STANLEY-SULLY-
521 AM CDT THU APR 6 2006 /421 AM MDT THU APR 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS ARE EXPECTED TODAY. AN ISOLATED THUNDERSTORM IS
ALSO POSSIBLE. THE BIGGEST THREAT FROM ANY PASSING THUNDERSTORM
WOULD BE THE LIGHTNING. STRONG NORTHEAST WINDS OF 25 TO 35 MPH
WITH GUSTS TO NEAR 45 MPH WILL DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUING THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ018>020-022-023-035>037-045-048-051-071030-
SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
521 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE AREA. A
SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING THROUGH EARLY
AFTERNOON. THE BIGGEST THREAT FROM THE THUNDERSTORMS WOULD BE
LARGE HAIL. LATER THIS AFTERNOON...LOOK FOR NORTHEAST WINDS TO
INCREASE TO 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUINGTHROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING THROUGH EARLY
AFTERNOON.

HINTZ

In the hours before

Local storm report, Apr 6, 4:30 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
530 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             4 N WEBSTER             45.39N 97.52W
04/06/2006  E0.75 INCH       DAY                SD   PUBLIC

0411 PM     FLOOD            10 N DOLAND             45.04N 98.10W
04/06/2006                   SPINK              SD   DEPT OF HIGHWAYS

            A DOZEN OR SO COUNTY ROADS UNDER WATER AROUND FRANKFORT
            AND DOLAND IN EASTERN SPINK COUNTY.

0445 PM     FLOOD            BUTLER                  45.26N 97.71W
04/06/2006                   DAY                SD   LAW ENFORCEMENT

            A COUPLE OF COUNTY ROADS AROUND BUTLER UNDER WATER.

0515 PM     FLOOD            RAYMOND                 44.91N 97.94W
04/06/2006                   CLARK              SD   DEPT OF HIGHWAYS

            SEVERAL COUNTY ROADS UNDER WATER BETWEEN RAYMOND AND
            CRANDALL IN WESTERN CLARK COUNTY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Walworth

When
April 6, 5:50 PM CST to 9:00 PM CST
Where
Walworth forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

High Wind, Corson

When
April 6, 6:00 PM CST to 9:00 PM CST
Where
Corson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5504493, 5504578.